Alert archive / South Dakota / Tornado Warnings in 2022

Tornado Warning 29, NWS Aberdeen, SD

June 20, 2022Jones County, Lyman County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 20, 2022, 6:57 PM CDT for Jones County, Lyman County, South Dakota. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2022, 6:57 PM CDT (23:57 UTC)
Expired
Jun 20, 2022, 7:30 PM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Jones County, SD, Lyman County, SD

The radar

The Rapid City radar (KUDX), 184 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:07 PM CDTHAIL 0.52 Nnw Murdo, SDREPORT FROM MPING: HALF-INCH (0.50 IN.).
Jun 20, 7:13 PM CDTHAIL 0.7Draper, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:36 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 12.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2022-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2022-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WFUS53 KABR 202357
TORABR
SDC075-085-210030-
/O.NEW.KABR.TO.W.0029.220620T2357Z-220621T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
657 PM CDT Mon Jun 20 2022

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  Eastern Jones County in central South Dakota...
  Northwestern Lyman County in central South Dakota...

* Until 730 PM CDT.
    
* At 657 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Murdo, moving east at 50 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Draper around 705 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Vivian and 5 Mile Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4379 10077 4401 10083 4415 10026 4381 10010
TIME...MOT...LOC 2357Z 262DEG 45KT 4390 10066 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Connelly
1 follow-up statement
115 
WWUS53 KABR 210027
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
727 PM CDT Mon Jun 20 2022

SDC075-085-210037-
/O.EXP.KABR.TO.W.0029.000000T0000Z-220621T0030Z/
Jones SD-Lyman SD-
727 PM CDT Mon Jun 20 2022

...THE TORNADO WARNING FOR EASTERN JONES AND NORTHWESTERN LYMAN
COUNTIES WILL EXPIRE AT 730 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central South Dakota.

LAT...LON 4379 10077 4401 10083 4415 10026 4381 10010
TIME...MOT...LOC 0027Z 262DEG 45KT 4395 10015 

$$

Connelly

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 20, 6:33 PM CDT, 24 minutes earlier.

Area forecast discussion, Jun 20, 6:33 PM CDT, 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
633 PM CDT Mon Jun 20 2022

.UPDATE...
Issued at 625 PM CDT Mon Jun 20 2022

Made some minor adjustments to hourly pops this evening.
Otherwise, the forecast remains on track with thunderstorms either
developing or moving into much of the region.

&&

.DISCUSSION...
Issued at 215 PM CDT Mon Jun 20 2022

Forecast challenges revolve around severe convective chances this
afternoon through late this evening.

At 2 PM CDT, skies are partly to mostly sunny and temperatures are
warming into the 90s east of the nearly stalled out cold frontal
boundary on stiff south-southwest breezes. West of the front,
winds are out of the northwest and temperatures range from the
low 70s to the upper 80s. The front is positioned currently from
near Fargo North Dakota down to near Ipswich down to near
Chamberlain and on down to around Alliance Nebraska. A periodically
severe storm has been moving north-northeast through Dewey and
Corson counties over the past couple of hours.

The atmosphere is primed for some strong/organized convection.
More than adequate instability and increasingly favorable shear
will support severe thunderstorms by late this afternoon into this
evening. All weather hazard types are possible, although large
hail and damaging winds remain the greatest threats. There have
been more clouds around today than Saturday or Sunday, and this is
likely hampering the warm up today east of the frontal boundary.
That said temperatures across portions of northeast South Dakota
into western Minnesota have still been able to heat up into the
mid to upper 90s, with heat indices beginning to nose up to just
over the century mark. Current heat-related headlines continue,
unchanged into this evening.

Once this front begins to move east tonight, the cooler/drier air
already moving into the western forecast zones will make its way
over into the rest of the CWA, leaving Tuesday through Wednesday
dry days in the forecast, with cooler temperatures closer to
normal expected. The flow pattern aloft is still set to go semi-
zonal through Wednesday night. Then, when the mid-level dirty
ridge starts to build in on Thursday (mid-level WAA), there could
be some elevated convection around heading into Thursday
evening/night. The next cold front that moves through the region
behind this short-lived upper ridging is supposed to come through
sometime between Friday afternoon and Saturday morning. And there
could be some convection accompanying that frontal passage. Warmer
temperatures set up on Thursday into Friday prior to the frontal
passage. Then, temperatures cool back down some for the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 625 PM CDT Mon Jun 20 2022

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected except in stronger thunderstorms this
evening. Winds will shift to the northwest behind the front and
then become breezy out of the west on Tuesday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Excessive Heat Warning until 11 PM CDT this evening for
     SDZ006>008-018-021.

     Heat Advisory until 11 PM CDT this evening for SDZ011-019-020-
     022-023-037-051.

MN...Excessive Heat Warning until 11 PM CDT this evening for MNZ039-
     046.

&&

UPDATE...Wise
DISCUSSION...Dorn
AVIATION...Wise
Hazardous weather outlook, Jun 20, 4:13 AM CDT, 14 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
413 AM CDT Mon Jun 20 2022

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-210915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
413 AM CDT Mon Jun 20 2022 /313 AM MDT Mon Jun 20 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Excessive Heat Warnings and Heat Advisories are in effect today and
this evening for areas along and east of the James River Valley,
where heat indices will exceed 100 to 105 degrees.

Thunderstorms will develop across central South Dakota late this
afternoon, then will track eastward during the evening hours. Strong
to severe storms are possible, with large hail and strong wind gusts
being the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

Parkin

In the hours before

Local storm report, Jun 20, 6:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
640 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             8 E WHEATON             45.83N 96.34W
06/20/2022  E0.88 INCH       TRAVERSE           MN   PUBLIC

            NICKEL HAIL, NO WIND.

&&

KS
Local storm report, Jun 20, 6:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
643 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     7 SSW CHARLESVILLE      45.86N 96.34W
06/20/2022  E50 MPH          TRAVERSE           MN   PUBLIC

            HEAVY RAIN.

&&

KS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:02 PM CDTSpecial Weather StatementABRDewey28 min
Jun 19, 7:29 PM CDTSpecial Weather StatementABRDewey31 min
Jun 19, 8:03 PM CDTSpecial Weather StatementABRWalworth42 min
Jun 19, 8:12 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth48 min
Jun 19, 9:45 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Potter, Walworth45 min
Jun 19, 10:15 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson, Walworth45 min
Jun 20, 12:19 PM CDTSpecial Weather StatementABRDewey26 min
Jun 20, 12:28 PM CDTSevere Thunderstorm WarningABRDewey34 min
Jun 20, 12:52 PM CDTSevere Thunderstorm WarningABRCorson, Dewey38 min
Jun 20, 2:07 PM CDTSevere Thunderstorm WarningABRCampbell, Corson38 min
Jun 20, 4:26 PM CDTTornado WarningABRMcPherson23 min
Jun 20, 6:31 PM CDTSevere Thunderstorm Warning Considerable damage threatABRJones, Stanley44 min
Jun 20, 6:39 PM CDTTornado WarningABRJones25 min
Jun 20, 6:50 PM CDTTornado WarningABRJones, Stanley25 min

Nearby

Tornado Warnings in South Dakota, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.